Alert archive / California / Small Craft Advisories in 2024

Small Craft Advisory 27, NWS Eureka, CA

February 28, 2024

NWS Eureka, CA issued this small craft advisory at Feb 28, 2024, 8:46 AM PST. It took effect at Feb 28, 2024, 11:00 AM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2024, 8:46 AM PST (16:46 UTC)
In effect from
Feb 28, 2024, 11:00 AM PST
Expired
Feb 28, 2024, 9:00 PM PST
In force
10 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

522 
WHUS76 KEKA 281646
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
846 AM PST Wed Feb 28 2024

PZZ470-290100-
/O.NEW.KEKA.SC.Y.0027.240228T1900Z-240229T0500Z/
/O.CON.KEKA.GL.W.0017.240229T0500Z-240229T1700Z/
Pt St George to Cape Mendocino 10 to 60 nm-
846 AM PST Wed Feb 28 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
PST THURSDAY...

* WHAT...For the Gale Warning, south winds 25 to 30 kt with 
  gusts up to 40 kt and seas 8 to 13 feet expected. For the 
  Small Craft Advisory, south winds 15 to 25 kt with gusts up to 
  35 kt and seas 5 to 8 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Gale Warning, from 9 PM this evening to 9 AM 
  PST Thursday. For the Small Craft Advisory, until 9 PM PST 
  this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-290100-
/O.CON.KEKA.GL.W.0017.240229T0500Z-240229T1700Z/
Pt St George to Cape Mendocino out 10 nm-
846 AM PST Wed Feb 28 2024

...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
PST THURSDAY...

* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and seas 
  7 to 10 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...From 9 PM this evening to 9 AM PST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ455-475-290100-
/O.CON.KEKA.GL.W.0017.240229T1100Z-240229T1700Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
846 AM PST Wed Feb 28 2024

...GALE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
THURSDAY...

* WHAT...Southwest winds 25 to 30 kt with gusts up to 40 kt and 
  seas 7 to 11 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 3 AM to 9 AM PST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
2 follow-up statements
236 
WHUS76 KEKA 282235
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
235 PM PST Wed Feb 28 2024

PZZ470-290645-
/O.CON.KEKA.SC.Y.0027.000000T0000Z-240229T0500Z/
/O.CON.KEKA.GL.W.0017.240229T0500Z-240229T1700Z/
Pt St George to Cape Mendocino 10 to 60 nm-
235 PM PST Wed Feb 28 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
PST THURSDAY...

* WHAT...For the Gale Warning, south winds 25 to 35 kt with 
  gusts up to 45 kt and seas 8 to 13 feet expected. For the 
  Small Craft Advisory, south winds 20 to 30 kt with gusts up to 
  35 kt and seas 6 to 8 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Gale Warning, from 9 PM this evening to 9 AM 
  PST Thursday. For the Small Craft Advisory, until 9 PM PST 
  this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-290645-
/O.CON.KEKA.GL.W.0017.240229T0500Z-240229T1700Z/
Pt St George to Cape Mendocino out 10 nm-
235 PM PST Wed Feb 28 2024

...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
PST THURSDAY...

* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and seas 
  6 to 11 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...From 9 PM this evening to 9 AM PST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ455-475-290645-
/O.CON.KEKA.GL.W.0017.240229T1100Z-240229T1700Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
235 PM PST Wed Feb 28 2024

...GALE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
THURSDAY...

* WHAT...Southwest winds 25 to 30 kt with gusts up to 40 kt and 
  seas 7 to 11 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 3 AM to 9 AM PST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
708 
WHUS76 KEKA 290455
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
855 PM PST Wed Feb 28 2024

PZZ470-291300-
/O.EXP.KEKA.SC.Y.0027.000000T0000Z-240229T0500Z/
/O.CON.KEKA.GL.W.0017.240229T0500Z-240229T1700Z/
Pt St George to Cape Mendocino 10 to 60 nm-
855 PM PST Wed Feb 28 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THURSDAY...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 9 PM PST THIS EVENING...

* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and seas 
  8 to 13 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 9 AM PST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-291300-
/O.CON.KEKA.GL.W.0017.240229T0500Z-240229T1700Z/
Pt St George to Cape Mendocino out 10 nm-
855 PM PST Wed Feb 28 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THURSDAY...

* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and seas 
  6 to 11 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 9 AM PST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ455-475-291300-
/O.CON.KEKA.GL.W.0017.240229T1100Z-240229T1700Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
855 PM PST Wed Feb 28 2024

...GALE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
THURSDAY...

* WHAT...Southwest winds 25 to 30 kt with gusts up to 40 kt and 
  seas 7 to 11 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 3 AM to 9 AM PST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Feb 28, 5:09 AM PST, 3 hours 37 minutes earlier.

Area forecast discussion, Feb 28, 5:09 AM PST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
509 AM PST Wed Feb 28 2024

.SYNOPSIS...A very active stretch in weather will begin tonight as a
deep, cold trough digs in from the north. As the trough nears, a
strong front, persistent moisture feeding in, and instability
will bring periods of strong wind, heavy snowfall and
thunderstorms with small hail into the weekend.

&&

.DISCUSSION...Water vapor imagery reveals the expansive and very
cold trough working its way south this morning from the Gulf of
Alaska. Upper diffluence and ascent is increasing ahead of the
trough. Precipitation will increase in Del Norte today, foll owed by
spreading south in the growing warm sector ahead of a strong cold
front. Southerly winds will increase late in the day, becoming
strong by late tonight, particularly over the higher elevations of
Humboldt and Del Norte counties. Models continue to resolve a QLCS
type of feature along the cold front Thursday morning that would
bring focused strong winds and heavy precipitation rates. Gusts to
60 mph are anticipated on the higher terrain of Humboldt and Del
Norte, especially with the frontal passage. Gusts to 40 to 50 mph
will make it down to Clear Lake and in Northern Mendocino counties
later Thursday morning as the front blasts through, but the timing
is not certain on the FROPA. Steepening lapse rates, favorable wind
shear profiles, and surface CAPE up to 300 J/kg will result in
isolated to even at times scattered thunderstorms as the trough
slowly advances. These storms may become on the stronger side and
capable of strong winds, small hail and water spouts, particularly
Friday through Friday night. This instability will persist, with
the threat of accumulating small hail from strong showers and
thunderstorm lasting through Saturday. Convective showers and
thunderstorms early Saturday morning will coincide with some of
the lowest coastal snow levels of the event. This would bring a
real threat for some form of surface-level wintry weather to the
coast.

Snow levels will plummet with the cold front passage Thursday as
there will be a very tight temperature gradient. The band of
moderate to heavy precipitation rates along the front will lead to
heavy bursts of snow over the interior mountains Thursday, with
also the potential to drive down lower than expected snow levels.

Snowfall with NBM shows most likely rainfall of 2 to 5 inches at
higher elevations in Humboldt and Del Norte with 1 to 2 inches
elsewhere. Before precipitation transitions to snow, such amounts
do hold the potential for minor flooding in Del Norte and coastal
Humboldt. Warm air advection with the wind will keep snow levels
initially above 5000 ft but cold air building in aloft will
quickly drop snow levels closer to 2000 feet by Friday morning.
Mixing along the frontal passage could sporadically lower snow
levels below 2000 feet even during the day Wednesday, especially
in the Humboldt interior. Heavy snow in excess of 6 to 12 inches
should be expected on high highway passes by early Thursday
morning including highways 3, 199, 299, and 36.

Weaker though persistent moisture advection will continue Friday
into Saturday as the trough aloft digs deeper across the area.
Southwest winds will weaken though gusts 30 to 40 mph remain most
likely in areas exposed to the southwest. With the help of dynamic
mixing and upslope cooling, snow levels of 500 to 1000 feet are most
likely in Trinity, Del Norte, and Humboldt early Saturday morning.
Even south in Mendocino and Lake snow levels of 1000 to 1500 feet
are most likely. Though moisture flux will be weakening, most likely
snowfall forecasts Friday - Saturday still show multiple feet at
high elevation locations like Collier Tunnel and Berry Summit. 4 to
12 inches is most likely on the high pass of 101 near Prairie Creek
and in Northern Mendocino County. NBM shows a 50 to 70% chance of
accumulating snow as low as Clearlake in Lake County and Blue Lake
in Humboldt County early Saturday morning. Light snow accumulation
of 1 to 2 inches is most likely at such elevations, though even as
far south as Cobb 4 to 8 inches is most likely at higher elevations.
Even light snow combined with moderate wind could contribute to
widespread impacts and power outages below 2000 feet. Even if snow
doesn't fall that low, very low freezing levels combined with low
level instability Friday into Saturday hold the potential for
dangerous and widespread accumulating small hail mostly along the
Humboldt and Del Norte Coast. JJW/JHW

&&

.AVIATION...Overcast skies will continually build into the area
through the TAF period as a strong low pressure system moves toward
the region, with more impacts by tomorrow. Winds will increase
throughout the day from the northwest and spread southeast. Fresh to
strong breezes will begin at KCEC by late this morning and increase
into tomorrow morning. Moderate to fresh breezes will reach KACV by
late tonight. Gusts from 25 to 30 knots will be possible at the
North Coast from late this morning and into tonight. Ensemble
guidance suggests that gusts of 40 knots could be possible at KCEC
by very early tomorrow morning. Low level wind shear will be a
concern for coastal terminals this afternoon and into late this
evening preceding the strongest winds. Rain is expected to move
ashore starting late this morning for coastal terminals, making it
to KUKI by late tonight and continuing for all terminals through the
end of the TAF period. During this same time ceilings and visibility
conditions at coastal terminals will become MVFR and potentially IFR
with heavier rain periods.

&&

.MARINE...Northerly winds have eased in all waters. The NW swell
continues around 10 to 12 ft at 13 seconds and will diminish into
this morning. Gale force gusts peaking at 45 kts in the northern
waters are expected Thursday morning out of the SSW, progressing
into the southern waters before diminishing by Thursday afternoon.
Winds will remain elevated into the weekend. The sea state will,
also, remain hazardous after the Gale conditions ease. A large WNW
swell is due to fill into all area waters later in the week with
combined wave heights in excess of 20 ft, which will last into the
weekend.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     High Wind Warning from 10 PM this evening to 10 AM PST
     Thursday for CAZ101-102.

     Winter Storm Warning from 4 AM Thursday to 10 AM PST Friday
     for CAZ102.

     Winter Storm Watch from Friday morning through late
     Saturday night for CAZ102-104>108-110-111-114.

     Wind Advisory from 1 AM to 10 AM PST Thursday for CAZ103.

     High Wind Warning from 1 AM to 10 AM PST Thursday for
     CAZ104>106.

     Winter Storm Warning from 10 AM Thursday to 10 AM PST
     Friday for CAZ105-106.

     Winter Storm Warning from 10 PM this evening to 10 AM PST
     Friday for CAZ107-108.

     Wind Advisory from 4 AM to 4 PM PST Thursday for CAZ110-111-
     114.

     Winter Storm Warning from 4 PM Thursday to 10 AM PST Friday
     for CAZ111-114.

     Winter Storm Watch from Friday evening through late
     Saturday night for CAZ113-115.

     Wind Advisory from 10 AM to 7 PM PST Thursday for CAZ115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning from 9 PM this evening to 9 AM PST Thursday
     for PZZ450-470.

     Gale Warning from 3 AM to 9 AM PST Thursday for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 1:22 PM PSTWinter Weather AdvisoryEKADel Norte, Humboldt4 days

Nearby

Small Craft Advisories in California, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.